Hail, Union
- When
- August 8, 3:35 PM MST to 3:38 PM MST
- Where
- Union County, 2.76 mi N of Capulin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -103.990
Nickel to quarter size hail reported at Capulin Volcano National Monument.
Abundant moisture and instability in place over eastern New Mexico on August 8, 2019 led to isolated slow-moving showers and thunderstorms. Most of these storms produced heavy rainfall, gusty winds, and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Abundant moisture and instability in place over eastern New Mexico on August 8, 2019 led to isolated slow-moving showers and thunderstorms. Most of these storms produced heavy rainfall, gusty winds, and small hail. The strongest storms impacted the area near Capulin where half dollar size hail and flash flooding was reported. Significant damage occurred to roads leading to the Capulin Volcano. The area around Rosebud also reported nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 2:39 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 339 PM MDT Thu Aug 8 2019 .SYNOPSIS... Monsoon moisture will continue to linger over New Mexico through the upcoming weekend with scattered to numerous showers and thunderstorms redeveloping each day. A few upper level disturbances will also move north northeastward into the Land of Enchantment, enhancing the development of these storms, and a weak cold front will remain stalled over northeastern parts of the state where stronger storms will be found. Slow-moving thunderstorms could occasionally produce locally heavy downpours. Temperatures will generally remain near normal in western and central New Mexico, and generally above average in most of the eastern half of the state, the exception being in the northeast where slightly cooler air will be found. && .DISCUSSION... High pressure aloft has been sliding farther east into TX today with less thunderstorm coverage thus far, but the northeast will likely remain a favored area due to the weak backdoor cold front. Storms in this northeastern area (Colfax, Union, Mora, Harding counties) will also be capable of turning strong to severe through the evening. We are also noting a shortwave aloft in Sonora that will lift northward over eastern AZ and near western NM tonight into Friday. This short wave could set the stage for an active Friday with regards to thunderstorms in the west. The deep monsoon moisture plume will continue standing over the state, and the whereabouts of the Sonora wave could dictate the evolution of convection. Outside of the west, storms are expected to initiate over the high terrain areas, and also into the northeast corner of the state where the backdoor cold front will have stalled. This boundary will pose challenges in the temperature forecast for Friday afternoon, and the feature could also induce increased directional shear with stronger to severe storms. By Saturday the front will have washed out, and the overall consensus from the forecast models is that QPF will be slightly less than Friday. However, a robust inverted trough is being depicted, essentially on the same track as its predecessor, northward into Sonora by late Saturday. The trajectory is then depicted to come into western NM late Saturday night into Sunday. Forecast models vary on the exact trajectory, but with the presence of a low moving inland over Oregon, the Old Mexico trough should be drawn into our area with ease by Sunday. This would keep the monsoon moisture coming while a slug of (relatively vigorous for this time of year) forcing and lift accompanies and yields a healthy crop of scattered to numerous storms. Flash flooding from stronger and deep, moist convection cannot be ruled out any day Friday through Sunday, but the southerly steering winds appear to periodically creep upward to 15 to 25 mph, helping move storms along at a quick pace. Training cells and storms anchored to high terrain points will be most problematic for flooding. The remnants of the trough from Old Mexico could still be tracking across northern NM into Monday, but on its heels much drier air is expected to spill in. On its own this would suggest a downtrend in convection for Tuesday, but another backdoor front could recharge the moisture in the northeast. The state of the moisture will then be attempting to increase by the middle of next week as high pressure builds back closer to NM, but there is not notable consensus on this. 52 && .FIRE WEATHER... The center of the upper level high pressure system is forecast to remain over TX until the middle of next week when it may migrate westward near southern and eastern NM. Rich monsoon moisture will stream north and northeastward across NM through Monday with daily rounds of showers and thunderstorms. Friday will be an especially active period thanks to a disturbances traveling with the monsoon flow and across NM. Another disturbance should track across the west Sunday, then across the northeast Monday, with especially widespread precipitation. With PWATs around and over 1 inch, locally heavy rainfall will be possible each day with a risk of flash flooding below burn scars. Drier air will begin to filter over western areas from the west with decreased convection starting Monday. Tuesday may remain convectively active along and east of the central mountain chain due to a back door front that will deliver a shallow layer of moisture. That moisture should scour out by Wednesday as the upper high moves closer with a less active day possible. High temperatures will generally vary from near to several degrees above normal each day with the warmest departures above normal across eastern areas. There will be some below normal readings west of the continental divide Friday and Sunday. Pockets of poor ventilation are expected across western areas Friday through Sunday, then over north central areas Monday. 44 && .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms will favor the Sangre de Cristo Mountains, northeast areas, and the southern tier of mountains this afternoon and evening. Scattered to isolated activity is expected elsewhere, except for dry weather around FMN. A back door front across the northeast will serve as a focus for a broad complex of storms probably resulting in flight diversions. Storms will become more isolated after midnight with the latest mesoscale models favoring the southwest mountains. Storms will become more widespread Saturday. High temperatures this afternoon will vary from near normal to around 10 degrees above normal, making density altitude an important consideration near complex terrain. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 89 62 90 / 10 20 30 30 Dulce........................... 54 87 54 86 / 20 30 40 40 Cuba............................ 60 87 57 85 / 20 40 60 40 Gallup.......................... 59 84 55 86 / 30 50 50 60 El Morro........................ 57 80 52 81 / 40 80 50 60 Grants.......................... 59 83 53 84 / 40 70 50 60 Quemado......................... 58 79 54 80 / 40 80 50 70 Datil........................... 57 81 53 81 / 50 80 60 80 Glenwood........................ 64 86 61 87 / 40 70 50 70 Chama........................... 52 79 52 76 / 30 50 60 60 Los Alamos...................... 64 85 61 83 / 30 50 60 60 Pecos........................... 59 83 58 82 / 30 70 60 60 Cerro/Questa.................... 54 80 54 80 / 40 60 60 70 Red River....................... 48 73 48 73 / 50 70 60 80 Angel Fire...................... 43 76 44 76 / 40 80 60 80 Taos............................ 55 85 55 84 / 30 50 60 60 Mora............................ 54 80 54 81 / 40 80 60 70 Espanola........................ 62 90 60 89 / 30 40 60 50 Santa Fe........................ 64 85 61 84 / 30 60 60 60 Santa Fe Airport................ 63 89 59 87 / 30 40 60 50 Albuquerque Foothills........... 69 91 65 90 / 30 50 60 50 Albuquerque Heights............. 71 92 68 91 / 30 40 50 40 Albuquerque Valley.............. 66 94 63 93 / 30 40 50 30 Albuquerque West Mesa........... 69 92 66 91 / 30 40 50 40 Los Lunas....................... 65 93 62 92 / 30 40 50 30 Rio Rancho...................... 69 93 66 92 / 30 40 50 40 Socorro......................... 68 95 67 95 / 60 40 50 40 Sandia Park/Cedar Crest......... 61 86 59 85 / 30 60 60 50 Tijeras......................... 64 89 60 88 / 30 60 60 50 Moriarty/Estancia............... 56 89 55 88 / 30 50 60 40 Clines Corners.................. 60 85 58 85 / 30 60 60 50 Gran Quivira.................... 62 90 60 88 / 30 60 60 50 Carrizozo....................... 65 91 64 90 / 40 60 60 40 Ruidoso......................... 55 85 55 83 / 50 70 60 60 Capulin......................... 57 82 57 86 / 60 80 60 60 Raton........................... 57 85 55 90 / 50 80 70 70 Springer........................ 58 86 57 89 / 50 80 70 60 Las Vegas....................... 56 83 56 83 / 30 70 60 60 Clayton......................... 63 87 63 94 / 60 50 70 30 Roy............................. 61 84 61 89 / 40 60 70 40 Conchas......................... 68 92 68 98 / 40 40 70 20 Santa Rosa...................... 68 95 67 97 / 30 30 60 30 Tucumcari....................... 68 95 68 100 / 30 30 60 20 Clovis.......................... 68 96 67 97 / 30 20 50 10 Portales........................ 70 98 69 99 / 30 20 40 10 Fort Sumner..................... 69 96 68 96 / 30 30 60 20 Roswell......................... 74 103 74 102 / 30 20 40 20 Picacho......................... 66 94 65 92 / 40 40 50 50 Elk............................. 63 89 62 88 / 50 60 50 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous Weather Outlook National Weather Service Albuquerque NM 314 AM MDT Thu Aug 8 2019 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 314 AM MDT Thu Aug 8 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon and evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars and urban areas. Additionally, across northeast New Mexico, a few storms may also become marginally severe with hail near one inch in diameter and gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous showers and thunderstorms are expected Friday through the weekend. These storms will continue to be capable of heavy rain and flash flooding. Somewhat drier air may work into New Mexico early next week, which will scale back thunderstorm coverage and heavy rain potential, but scattered storms will persist. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, and any severe weather or flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
Special Weather Statement National Weather Service Albuquerque NM 241 PM MDT Thu Aug 8 2019 NMZ527-530-082115- Union County-Raton Ridge/Johnson Mesa- 241 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near Folsom, or 9 miles north of Des Moines, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Folsom. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3678 10381 3689 10398 3700 10394 3700 10353 TIME...MOT...LOC 2041Z 220DEG 15KT 3690 10384 33
Special Weather Statement National Weather Service Albuquerque NM 326 PM MDT Thu Aug 8 2019 NMZ530-082200- Union County- 326 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 400 PM MDT... At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Mount Dora, or 22 miles west of Clayton, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Union County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3643 10372 3651 10352 3627 10330 3615 10360 TIME...MOT...LOC 2126Z 332DEG 15KT 3641 10358 33
Special Weather Statement National Weather Service Albuquerque NM 426 PM MDT Thu Aug 8 2019 NMZ528>532-082300- Far Northeast Highlands-Union County-Eastern San Miguel County-Harding County-Northeast Highlands- 426 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL... HARDING...CENTRAL UNION AND SOUTHEASTERN MORA COUNTIES UNTIL 500 PM MDT... At 426 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Grenville to near Maes. Movement was east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Clayton, Roy, Mosquero, Grenville, Bueyeros, Chicosa Lake State Park, Clayton Lake State Park, Solano, Mount Dora and Bell Ranch. && LAT...LON 3541 10394 3553 10467 3659 10369 3659 10300 TIME...MOT...LOC 2226Z 258DEG 22KT 3655 10368 3561 10455 33
Special Weather Statement National Weather Service Albuquerque NM 428 PM MDT Thu Aug 8 2019 NMZ527-530-082300- Union County-Raton Ridge/Johnson Mesa- 428 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 500 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over Capulin, or 8 miles west of Des Moines, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Des Moines and Capulin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3678 10410 3685 10396 3668 10368 3651 10401 TIME...MOT...LOC 2227Z 329DEG 11KT 3677 10399 33
The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail reported at Capulin Volcano National Monument.
Half dollar size hail reported in Capulin.
Flash flooding over the Capulin Volcano resulted in significant damage to the roadway leading to the summit. The road will be closed until repairs are made. Damage amounts are a rough estimate based on the news article.
Nickel size hail reported near Rosebud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834480, 834481, 834651, 834482.